South Dakota, 2025

Wildfire in South Dakota, March 9 to 10, 2025

March 9 to 10, 2025 · NWS ABR · 3 events in 3 counties and zones

Continued mild and dry conditions in March would result in an expansion of drought and high fire danger conditions. Thankfully during this period of observed fires, winds remained relatively light aiding in containment.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$65,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Continued mild and dry conditions in March would result in an expansion of drought and high fire danger conditions. Thankfully during this period of observed fires, winds remained relatively light aiding in containment. A fire on March 9th by Enemy Swim housing complex burned about 55 acres and also damaged powerlines. An additional fire was observed at that time on satellite in Buffalo county, with local emergency management responding that it was a fire that was consuming approximately 400-500 hay bales. On March 10th, a fire southwest of Aberdeen would also go on to burn about 135 acres in addition to engulfing approximately 500 hay bales.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 9, 11:40 AM CST, 4 minutes earlier. Its key messages:

  • A Red Flag Warning is in effect for today and again on Monday for north central, central, and portions of northeastern SD due to the combination of wind gusts of 25 to 35 mph today and gusts of 50 to 60 mph Monday, relative humidity dropping below 25%, and ongoing dry conditions.
  • A High Wind Watch has been issued for portions of north central and northeastern SD for Monday afternoon into Monday evening for west winds 25 to 40 mph with gusts up to 60 mph possible due to a strong cold frontal passage.
  • Much above normal temperatures (60s & 70s) today and Monday, with record highs possible today and expected on Monday. Temperatures closer to normal on Tuesday briefly interrupt the warm week as highs are expected to return to at least 50s and 60s on Wednesday and Thursday.
  • A potential storm system could be affecting the region for the end of the week. Uncertainty surrounding system track, timing, precipitation type and change-over and strength of wind components, just to name a few, are all making this a complex system for Friday night and Saturday.
Area forecast discussion, Mar 9, 11:40 AM CST, 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1240 PM CDT Sun Mar 9 2025

.KEY MESSAGES...

- A Red Flag Warning is in effect for today and again on Monday
  for north central, central, and portions of northeastern SD due
  to the combination of wind gusts of 25 to 35 mph today and
  gusts of 50 to 60 mph Monday, relative humidity dropping below
  25%, and ongoing dry conditions.

- A High Wind Watch has been issued for portions of north central and
  northeastern SD for Monday afternoon into Monday evening for
  west winds 25 to 40 mph with gusts up to 60 mph possible due to
  a strong cold frontal passage.

- Much above normal temperatures (60s & 70s) today and Monday,
  with record highs possible today and expected on Monday.
  Temperatures closer to normal on Tuesday briefly interrupt the
  warm week as highs are expected to return to at least 50s and
  60s on Wednesday and Thursday.

- A potential storm system could be affecting the region for the
  end of the week. Uncertainty surrounding system track, timing,
  precipitation type and change-over and strength of wind
  components, just to name a few, are all making this a complex
  system for Friday night and Saturday.

&&

.UPDATE...
Issued at 1237 PM CDT Sun Mar 9 2025

Aviation discussion updated below for the 18Z TAFs.

UPDATE Issued at 1022 AM CDT Sun Mar 9 2025

Will be keeping an eye on wind/RH today with the very high
grassland fire danger in place. Did not make much in the way of
changes to temps/winds/dewpoints today as current forecast seems
to have a decent handle on things. Will see if passing high clouds
keep temps down a couple degrees from highs, but strength of warm
air advection and good mixing winds may overcome that anyway.
Strongly considering extending Monday's Red Flag Warning a couple
hours beyond 00Z to include the wind shift and very strong wind
gusts as the cold front drops south through the area. Any fires
that start on Monday will be problematic as the front passes
through.

&&

.SHORT TERM /TODAY THROUGH MONDAY AFTERNOON/...
Issued at 427 AM CDT Sun Mar 9 2025

Main concern for the short term will be the elevated fire danger
today through Monday along with windy conditions Monday afternoon.
Northwest flow continues aloft as a ridge is positioned over the
western CONUS. This ridge will shift eastward tonight, with the
crest of the ridge breaking down as winds become more zonal over the
Northern Plains tonight into Monday morning. Within this flow, an
embedded shortwave will push west to east over the northern
CONUS/Canada. At the surface, another clipper will push southeast
over Canada with the center of the low over southern Ontario by 00Z
Monday. To the south of this low over the Northern Plains, surface
troughing sets up with steepening pressure gradients between this
low and the high to our south. Another clipper system, associated
with this next shortwave, will swing down from the northwest and
over the Northern Plains through the day on Monday, with the center
of the low forecasted to be over central MN by Monday evening as the
cold front will be passing through the CWA.

With the slightly steeper pressure gradients this afternoon (around
a 5mb difference over the CWA by 18Z), once the inversion breaks
early, Rap soundings across the area show we will mix out into the
800-700mb range with the top of the mixing layer around 30-35kts.
Since this is WAA, winds will not gusts as high as what we see with
CAA. Latest HREF/NBM indicates sustained winds out of the west
between 15-25 mph with gusts of 25-35 mph to possibly 40 mph,
peaking by this afternoon. Winds will diminish a bit this evening
but still could see gusts of 15-20 mph as winds shift southwest,
especially over and along the Coteau. For Monday, we see the
strongest CAA/pressure rises along and behind the front in the
afternoon and evening, however, steeper pressure gradients will
winds picking up early in the morning. Steep low level lapse
rates, per NAM soundings, show mixing well into the 750-700mb
layer with peak winds around 30-45kts in the afternoon/evening at
the top of the mixed layer. More north you go, the higher the
winds are! For example, KASY has 58kts at the top of the mixed
layer at 3pm! I did blend in NBM 90th to show for this. With this,
gusts are forecasted to range from 30-45mph by late in the
afternoon over central and northeastern SD. Northern Corson and
eastward to the Leola Hills (and basically along the ND/SD border)
gusts could reach 50-60 mph. EC EFI shows 0.6 to 0.8 with a shift
of tails of zero along the ND/SD border which helps increase
confidence on anomalously strong event. A High Wind Watch has been
issued for our northern counties along the ND border for Monday
afternoon.

This leads to fire weather concern. I incorporated RAP into the mix
for dew points today and Monday as yesterday's RH went a bit lower.
This puts min RH dropping to 20% or less for much of central SD and
portions of northeastern SD. With the ongoing dry fuels, gusty
winds, and low RH, the Grassland Fire Danger Index is high to very
high today and very high to extreme on Monday. The Fire Weather
Watch has been upgraded to a Red Flag Warning today with another RFW
for Monday.

Otherwise, WAA from the ridge and mixing will lead to warm temps
today (which I blended in NBM75 to show for this) with highs in the
60s to the lower 70s. Overnight lows will range in the 30s. With the
warmer temps aloft/zonal flow and mixing, highs will range in the
mid to upper 60s to the lower 70s, which I did blend in warmer
guidance. EFI for TMax is 0.6 to 0.9 over much of the CWA. We could
be flirting with records today and Monday.

&&

.LONG TERM /MONDAY EVENING THROUGH SATURDAY/...
Issued at 427 AM CDT Sun Mar 9 2025

When the period opens Monday evening, a strong cold front is passing
south through the CWA. This front is expected to be generating 45 to
60 mph wind gusts across the CWA Friday evening, given the strength
of low level CAA and pressure rises behind the front. A High Wind
Watch is in effect, for now, through 8 PM CDT Monday. Further
extension in time may be needed.

Temperatures Monday night through Tuesday night will be cooler than
recent days (highs in the 50s and 60s), but still above normal for
early to mid March. Then, much above normal temperatures are slated
to return for Wednesday and Thursday (and possibly for a portion of
the CWA on Friday) into the 50s and 60s or higher out ahead of the
upcoming weekend system.

The latest trends on the weekend system bring the upper level and
surface lows out of Colorado Friday night and up across the northern
plains/upper midwest on Saturday. It's possible initial deformation
zone/mid-upper level WAA-forced precipitation may be
developing/moving into the CWA Friday afternoon (rain p-type), but
if the current low track holds true, the more potentially
significant precipitation (rain changing over to snow) is forming or
moving into the eastern third of forecast zones Friday night into
Saturday morning, when increasing winds from a tightening pressure
gradient and the onset of low level CAA are happening. Currently,
the probability of seeing 3 or more inches of snowfall in a 24 hour
period between 7 PM CDT Friday and 7 PM CDT Saturday is 20 to 40
percent. The blowing snow model is generating blowing snow by early
Saturday morning with this system. How will this evolve over the
next 7 days?

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1237 PM CDT Sun Mar 9 2025

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are forecast through the TAF period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 7 PM CDT /6 PM MDT/ this evening for
     SDZ003>006-009-010-015>018-033>037-045-048-051.

     Red Flag Warning from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM
     MDT/ Monday for SDZ003>011-015>021-033>037-045-048-051.

     High Wind Watch from Monday afternoon through Monday evening for
     SDZ003>011-015.

MN...None.
&&

UPDATE...TMT
SHORT TERM...MMM
LONG TERM...Dorn
AVIATION...TMT
Hazardous weather outlook, Mar 9, 2:56 AM CST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
356 AM CDT Sun Mar 9 2025

SDZ003>006-009-010-015>018-033>037-045-048-051-100900-
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-Faulk-
Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
356 AM CDT Sun Mar 9 2025 /156 AM MST Sun Mar 9 2025/

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

Red Flag Warning in effect today due to wind gusts of 30 to 45 mph,
relative humidity as low as 18 percent, and ongoing dry fuels.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Red Flag Warning in effect for Monday due to wind gusts of 50 to 60
mph, relative humidity as low as 18 percent, and ongoing dry fuels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ007-008-011-019>021-100900-
Marshall-Roberts-Day-Clark-Codington-Grant-
356 AM CDT Sun Mar 9 2025

This Hazardous Weather Outlook is for northeast South Dakota.

.DAY ONE...Today and tonight.

Due to wind gusts of 20 to 30 mph and ongoing dry fuels, the
Grassland Fire Danger index is high to very high today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Red Flag Warning in effect for Monday due to wind gusts of 50 to 60
mph, relative humidity as low as 20 percent, and ongoing dry fuels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-100900-
Traverse-Big Stone-
356 AM CDT Sun Mar 9 2025

This Hazardous Weather Outlook is for west central Minnesota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong west winds of 10 to 20 mph with gusts of 30 to 40 mph along
with afternoon relative humidity dropping to 20 percent are
expected to create elevated Grassland Fire Danger conditions on
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ022-023-100900-
Hamlin-Deuel-
356 AM CDT Sun Mar 9 2025

This Hazardous Weather Outlook is for northeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Day

When
March 9, 11:44 AM CST to 3:00 PM CST
Where
Day forecast zone
Reported by
Tribal Official
Coordinates
45.367, -97.607 (the zone’s center; the record gives no point)

A fire was reported at the Enemy Swim housing complex, burning about 55 acres of pasture and also damaged powerlines.

Wildfire, Buffalo

When
March 10, 12:35 PM CST to 3:00 PM CST
Where
Buffalo forecast zone
Crop damage
$30,000
Reported by
Emergency Manager
Coordinates
44.076, -99.205 (the zone’s center; the record gives no point)

Hand county emergency management responded to a wildfire notification by indicating that the Gann Valley Fire Department was on the scene of a fire that involved approximately 400-500 hay bales.

Wildfire, Brown

When
March 10, 4:00 PM CST to 8:00 PM CST
Where
Brown forecast zone
Crop damage
$35,000
Reported by
Emergency Manager
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

The fire consumed approximately 500 hay bales before running through vegetation for nearly a mile, stopping short of a neighbors farmhouse.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1234286, 1237286, 1234285.